Tennessee, 2014

Strong Wind in Tennessee, August 30, 2014

August 30, 2014 · NWS MRX · 1 event in 1 county or zone

An isolated thunderstorm brought a strong wind. Two trees were down due the wet ground.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

An isolated thunderstorm brought a strong wind. Two trees were down due the wet ground. One tree fell on the garage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Aug 30, 1:49 PM EST, 3 hours 51 minutes earlier.

Area forecast discussion, Aug 30, 1:49 PM EST, 3 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
249 PM EDT SAT AUG 30 2014

.SHORT TERM...(TONIGHT THROUGH MONDAY)...GULF MOISTURE CONTINUES TO
STREAM NORTHWARD FROM THE WESTERN GULF OF MEXICO THIS AFTERNOON.
AIR MASS IS BECOMING SLIGHTLY TO MODERATELY UNSTABLE WITH SPOTTY
CONVECTION POPPING OVER SE TN...AND MORE SO TO OUR SW OVER NE AL.
I ADJUSTED THE SHORT TERM GRIDS FOR LATE AFTERNOON AND THIS EVENING
IN LINE WITH THE SIMILAR HRRR AND RAP MODELS...WHICH SUPPORTS
LIKELY POPS OVER WRN AREAS. THE SHORTWAVE TROUGH MOVES EAST ACROSS
THE WRN GREAT LAKES AND OHIO VALLEY REGION OVERNIGHT...WHICH SHOULD
KEEP HIGHER POPS IN ORDER AFTER MIDNIGHT ACROSS OUR NRN PLATEAU AND
EXTREME WRN SW VA COUNTIES.

FOR SUNDAY...STAYED WITH OUR LOW END OF LIKELY POPS...WHICH ARE
HIGHER THAN 12Z MOS GUIDANCE...SINCE THE SRN END OF THE UPPER
TROUGH WILL BE PASSING EAST ACROSS THE TN VALLEY AND SRN
APPALACHIANS DURING PEAK HEATING. LOWERED POPS FROM THE WEST
SUNDAY NIGHT WITH PASSAGE OF THE TROUGH AXIS. MONDAY ALSO SHAPING
UP DRIER THAN PREVIOUS GRIDS...SO CUT POPS BACK TO 20 TO 30
PERCENT...AND PUSHED MAX TEMPS BACK UP TO THE SIMILAR UPR 80S TO
LWR 90S FROM 12Z MOS. OTHERWISE...12Z NAM AND GFS MOS TEMPS WERE IN
GENERAL AGREEMENT AND CLOSELY FOLLOWED.

.LONG TERM...(MONDAY NIGHT THROUGH SATURDAY)...NOT MUCH FOCUS FOR
CONVECTION THROUGHOUT THE LONG TERM PERIOD OTHER THAN INTENSE SOLAR
HEATING AND OROGRAPHIC LIFT ON THE MAJOR TERRAIN FEATURES.
HOWEVER...THERE WILL BE SOME WEAK SHORT WAVE ENERGY MAKING ITS WAY
ACROSS THE NORTHEASTERN QUARTER OF THE NATION LATER TUESDAY INTO
WEDNESDAY AND THIS CONFIGURATION MAY COAX A WEAK COOL FRONT INTO THE
SOUTHERN APPALACHIAN REGION WEDNESDAY THROUGH FRIDAY. THIS BOUNDARY
MAY ALLOW FOR A SLIGHT INCREASE IN PROBABILITY OF PRECIPITATION
MAINLY ON WEDNESDAY IF IT CAN MAKE IT FAR ENOUGH SOUTH. OTHERWISE
GENERALLY KEPT POPS AROUND 20-25 PERCENT AS UPPER RIDGING HANGS
AROUND THE SOUTHEASTERN U.S. TRENDED MAX TEMPS A LITTLE CLOSER TO
SUGGESTED HIGHS FOR THE UPCOMING WEEK AS THE ANNUAL LATE SUMMER LAG
IN HEATING DUE TO LONG WAVE RE-RADIATION FINALLY CATCHES UP TO US.
STAYED PRETTY CLOSE TO MINS THROUGH THE PERIOD.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             71  87  71  93 /  60  60  40  20
KNOXVILLE MCGHEE TYSON AIRPORT, TN  69  86  70  91 /  50  60  30  20
OAK RIDGE, TN                       70  84  69  91 /  60  60  40  20
TRI CITIES AIRPORT, TN              66  87  65  87 /  50  60  40  20

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

TG
Hazardous weather outlook, Aug 30, 2:03 PM EST, 3 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
303 PM EDT SAT AUG 30 2014

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-311915-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
303 PM EDT SAT AUG 30 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE
THIS AFTERNOON INTO AT LEAST THE EVENING HOURS...ESPECIALLY OVER
THE CUMBERLAND PLATEAU AND PARTS OF SOUTHEAST TENNESSEE. NO SEVERE
STORMS ARE ANTICIPATED...BUT A STRAY STORM OR TWO COULD BECOME
STRONG WITH BRIEF GUSTY WINDS AND LOCALLY HEAVY RAINS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP EACH
DAY THROUGHOUT NEXT WEEK...ESPECIALLY DURING THE AFTERNOON AND
EVENING HOURS. A FEW STORMS COULD POSSIBLY BECOME STRONG TO SEVERE
EACH DAY...BRINGING THE POSSIBILITY OF DAMAGING WINDS AND LOCALLY
HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED DUE TO THE ISOLATED NATURE OF
THE EXPECTED THREATS.

TG

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 strong wind. Local standard time, as filed.

Strong Wind, Meigs

When
August 30, 5:40 PM EST to 5:45 PM EST
Where
Meigs forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
35.513, -84.813 (the zone’s center; the record gives no point)

The broadcast media reported 2 trees downed by the wind near Decatur due to the wet ground. One tree fell on a garage.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2014Every state in 2014This day in weather historyWarnings in Tennessee, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 540746.